Ask a doctor

Can Swollen and Red Eyelids Be an Allergic Reaction to Vi Peel Or Botox?

I had a vi peel and botox one week ago. After about 3 days, my eyelids were red and swollen and sagging. My doctor was out of town for three days. When I saw her, she said it was an allergic reaction to the vi peel (she did apply it to my eyelids), and prescribed prednisone. I haven't read anything suggesting an allergic reaction like that to the vi-peel. I think it could have been a reaction to the botox. Please give any suggestions.

Doctor Answers (5)

Botox has not caused an allergic contact dermatitits to my knowledge but the peel could

+1

The chemcial peel to the eyelid skin is probably the culprit not the Botox. Peels are chemicals applied to the skin and the skin may react with a immune response.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Not the botox

+1

You are describing a dermatitis clearly from the Vi Peel, if that is the only product that was put on your eyelids in the week before the reaction.  Eyelid skin is the thinnest on the body, so is more sensitive to any irritation than the rest of the facial skin, where I assume the Vi Peel was also applied.  Botox does not cause this type of reaction.  Prednisone will help, as would topical steroids and cool soaks.  Remember to sleep with your head elevated until the issue is resolved, to decrease the amount of swelling around the eyes. 

Laura Skellchock, MD
Boca Raton Dermatologic Surgeon
4.0 out of 5 stars 16 reviews

Reaction to chemical peel

+1
I agree that this is likely due to the topical peel product. It is actually not uncommon to tolerate a product initially and develop a reaction subsequently. I have never heard of a reaction of this type to Botox. Your doctor is treating you appropriately.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might also like...

Reaction on eyelids can often be from cosmetic peels

+1

You may have an allergic contact dermatitis or irritant contact dermatitis on the eyelids from the peel.  It is very unlikely that it is from the botox.  Sometimes a topical steroid or something like Protopic can be of some help, but it usually will go away on its own.  Sometimes using Aquaphor OTC can help a lot as well.

Daniel I. Wasserman, MD
Naples Dermatologic Surgeon

Chemical peel reaction

+1

If the Vi Peel solution was applied to your eyelids, you are probably having an irritant reaction to the peel.  This should resolve on its own in a few days.  Topical steroids and emollient creams will help as well.  I doubt your reaction is from the Botox.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.